Alert archive / Illinois / Flash Flood Warnings in 2025

Flash Flood Warning 13, NWS Chicago, IL

August 12, 2025Livingston County, Illinois

NWS Chicago, IL issued this flash flood warning at Aug 12, 2025, 6:42 PM CDT for Livingston County, Illinois. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2025, 6:42 PM CDT (23:42 UTC)
Expired
Aug 12, 2025, 8:45 PM CDT
In force
2 hr
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Flood severity
None

County Livingston County, IL

The radar

The Chicago radar (KLOT), 82 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 7:15 PM CDTRAIN 4.255 Wnw Saunemin, ILPrivate weather station KILPONTI6 reported 4.25 inches storm total since 2 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

713 
WGUS53 KLOT 122342
FFWLOT
ILC105-130145-
/O.NEW.KLOT.FF.W.0013.250812T2342Z-250813T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Chicago IL
642 PM CDT Tue Aug 12 2025

The National Weather Service in Chicago has issued a

* Flash Flood Warning for...
  Northeastern Livingston County in central Illinois...

* Until 845 PM CDT.

* At 642 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding.

  SOURCE...Radar.

  IMPACT...Rapid-onset flooding of creeks, streams, drainage
           ditches, farm fields, low-lying areas, and other poor
           drainage areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern Livingston County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means rapid-onset flooding is imminent or may 
already be occurring. Persons along creeks, drainage ditches, and 
other waterways should take immediate precautions to protect life 
and property.

&&

LAT...LON 4090 8841 4088 8855 4095 8859 4097 8852
      4097 8844 4096 8842

FLASH FLOOD...RADAR INDICATED

$$

Borchardt
2 follow-up statements
521 
WGUS73 KLOT 130106
FFSLOT

Flash Flood Statement
National Weather Service Chicago IL
806 PM CDT Tue Aug 12 2025

ILC105-130145-
/O.CON.KLOT.FF.W.0013.000000T0000Z-250813T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Livingston IL-
806 PM CDT Tue Aug 12 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT THIS 
EVENING FOR NORTHEASTERN LIVINGSTON COUNTY...

At 806 PM CDT, gauge reports indicated that between 3 and 5 inches 
of rain fell due to thunderstorms earlier this evening. While 
additional heavy rainfall is not expected this evening, flooding is 
likely still occurring across the warned area.

HAZARD...Flash flooding.

SOURCE...Automated gauges.

IMPACT...Flooding of creeks, streams, drainage ditches, farm
         fields, and streets across mainly rural portions of
         Livingston County.

Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern Livingston County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means rapid-onset flooding is imminent or may 
already be occurring. Persons along creeks, drainage ditches, and 
other waterways should take immediate precautions to protect life 
and property.

&&

LAT...LON 4090 8841 4088 8855 4095 8859 4097 8852
      4097 8844 4096 8842

FLASH FLOOD...GAUGE INDICATED

$$

Borchardt
441 
WGUS73 KLOT 130138
FFSLOT

Flash Flood Statement
National Weather Service Chicago IL
838 PM CDT Tue Aug 12 2025

ILC105-130148-
/O.EXP.KLOT.FF.W.0013.000000T0000Z-250813T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Livingston IL-
838 PM CDT Tue Aug 12 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM CDT THIS EVENING FOR 
NORTHEASTERN LIVINGSTON COUNTY...

Flooding is no longer expected to pose a threat. 

&&

LAT...LON 4090 8841 4088 8855 4095 8859 4097 8852
      4097 8844 4096 8842

$$

Borchardt

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 6:39 PM CDT, 3 minutes earlier. Its key messages:

  • Scattered to numerous showers and storms expected through this evening. Localized torrential rainfall and isolated instances of flash flooding will be possible as well as few locally damaging downburst wind gusts.
  • Uncomfortable heat and humidity will return for this weekend with heat indices 95 to 105 degrees.
  • Shower and storm chances continue early next week.
Area forecast discussion, Aug 12, 6:39 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
639 PM CDT Tue Aug 12 2025

.KEY MESSAGES...

- Scattered to numerous showers and storms expected through this
  evening. Localized torrential rainfall and isolated instances
  of flash flooding will be possible as well as few locally
  damaging downburst wind gusts.

- Uncomfortable heat and humidity will return for this weekend
  with heat indices 95 to 105 degrees.

- Shower and storm chances continue early next week.

&&

.DISCUSSION...
Issued at 125 PM CDT Tue Aug 12 2025

GOES-19 water vapor satellite imagery shows an upper level
trough descending southeastward through Minnesota, with an
associated surface cold front (based on recent surface
observations) extending along a Sioux City, SD to La Crosse, WI
line. Scattered showers and storms have already started to
develop in northern Illinois along a weak theta-e gradient from
Peoria to Chicago. Coverage is expected to increase, especially
south and east of Interstate 55 through this afternoon and into
this evening as the leading mid-level front descends
southeastward out of southern Wisconsin. Shear vectors are
slightly more normal than parallel to the boundary, so while a
line might try to form, more cellular to multi- cellular
clusters are favored. Recent mesoanalysis displays modest mid
level lapse rates and effective shear between 20 and 30 knots.
The threat for severe weather does seem marginal today (much of
the area remains in a level 1 out of 5 severe threat from the
SPC), it would most likely be from a water-loaded downburst that
may "splat" and create wind gusts that reach 50 to 60 mph. As
dew points have increased into the low 70s and projected
precipitable water amounts just under two inches, the bigger
concern is for heavy downpours and localized torrential
rainfall. Ensemble models are suggesting rain rates may become
1-2 inches per hour. Additionally, while individual storm
motions may be around 30 mph to the northeast, the boundaries
movement may only be around 10 mph, allowing for renewed
development and training storms over an individual area. Given
the wet antecedent conditions in the Chicago Metro and the humid
air mass, a Flood Watch was issued for Cook, DuPage, Will
Counties as well as Lake County Indiana for the risk for
localized flash flooding valid through midnight tonight.

Latest model guidance is suggesting that showers and storms
should move south and east of the area after 10 PM tonight.
Slight chance PoPs were maintained for some festering showers
into Wednesday morning as the surface cold front finally moves
through, switching winds to the northwest. Cloud cover will
decrease tonight, and with linger residual moisture and ambient
temperatures falling closer to the dew point temperature, it
would not be surprising if some shallow ground fog developed in
favored rural locations west of the Fox Valley. However, there
is some uncertainty with lingering cloud cover and surface winds
may provide just enough flow to prevent any dense fog from
developing. While trends overnight will be monitored, patchy
fog was kept out of the forecast at present.

Upper level ridging is expected to grow over the southern
Plains, expanding into Central Illinois Wednesday into
Thursday. With lowering dew points and better height rises, most
of the area is expected to remain dry during this period, with
more seasonable temperatures. The one exception is that few
models are still showing some diurnally driven showers/storms in
the far southeastern portions of the forecast area closer to
the front on Wednesday afternoon.

As the ridge axis grows and slides east over the forecast area
Friday and Saturday, southerly winds will help drive 850 mb
temperatures to at or above 20C. As moisture from the Gulf
moves northward, dew points will once again be on the rise
creating humid conditions. Temperatures are expected to increase
to 10 to 15 degrees above normal, and heat indices are expected
to climb at or above 100F. There is still some uncertainty in
how high heat indices will climb and if they could reach the
105F threshold for a heat advisory.

As the previously mentioned ridge builds through the end of the
week, an upper level low will develop and transit eastward
across Canada. As the low moves into eastern Ontario on
Saturday, there is a chance that a weak wave rides overtop the
ridge and provides some showers and storms in southern
Wisconsin. Models have flipped-flopped over the last two days
the southern extent of shower/storm development and recent
guidance is scaling PoPs northward. Best chances will be for
areas closer to the Wisconsin stateline, but confidence remains
low at this distance.

The upper level ridge will restrengthen and expand farther north
across the Great Plains on Sunday and into early next week. With
northwest flow setting up into area, chances for periodic
showers and storms will be possible through early next week and
felt no reason to adjust the PoPs the NBM provided.

DK

&&

.AVIATION /00Z TAFS THROUGH 06Z THURSDAY/...
Issued at 623 PM CDT Tue Aug 12 2025

Concerns:
-Thunderstorms to the SE of the Chicago terminals, impacting
 GYY and SE arrivals
-MVFR in scattered rain showers/isolaed TS this evening moving
 back into Chicago
-Winds varying on either side of south for ORD/MDW through 3z
-Patchy fog overnight

Thunderstorms will continue this evening southeast of ORD and
MDW, including at GYY. IFR vis will occur at times. Cannot rule
out some VCSH/VCTS at MDW until 01z-02z, but confidence is low. These
storms will remain a nuisance for SE ORD arrivals. There is
another batch of showers and isolated TS near RFD as of 2330z,
and these will spread toward the Chicago terninals in the 2z-3z
timeframe. For now we will carry TEMPO for -SHRA, but we will
need to monitor for TS potential at ORD/MDW. Soundings suggest
it will be close.

In the meantime, winds have shifted to SSE behind outflow from
the main complex of storms. Expect winds to mostly hold SSE from
KDPA southeastward. However, winds may become variable SSW for a
time until the "front" near the rain showers in north central IL
arrive. This will shift winds to more of a west and then
northwest overnight. Winds will eventually flop over to NE
tomorrow, medium confidence on timing.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until midnight CDT tonight for ILZ013-ILZ103-
     ILZ104-ILZ105-ILZ106-ILZ107-ILZ108.

IN...Flood Watch until midnight CDT tonight for INZ001.

LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Aug 12, 3:01 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
301 PM CDT Tue Aug 12 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-132015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
301 PM CDT Tue Aug 12 2025 /401 PM EDT Tue Aug 12 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Level 1 of 5 Damaging Wind Risk...up to 60 mph.
  Elevated Flooding Risk, mainly in the Chicago Metro.

DISCUSSION...

Scattered to numerous showers and storms are expected through
this evening. Torrential rainfall and isolated instances of
flooding are the main threats. Localized strong downburst winds
will also be possible along and southeast of Interstate 55.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Saturday and Sunday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Monday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Due to the limited nature of today's severe threat, spotter activation
  is not currently expected.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 30 mph.

LMZ740>745-132015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
301 PM CDT Tue Aug 12 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
 Level 1 of 5 Thunderstorm Wind Gust Risk...up to 45 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Saturday through Monday...
  Limited Thunderstorm Risk.

DK

Visit us at www.weather.gov/chicago

In the hours before

Local storm report, Aug 12, 6:03 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
603 PM CDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     Tstm Wnd Dmg     Morocco                 40.95N 87.45W
08/12/2025                   Newton             IN   Public

            Corrects previous non-tstm wnd dmg report
            from Morocco. Picture shared on social media
            of a larger tree branch that was knocked
            down. Time estimated by radar.

&&

WSL
Local storm report, Aug 12, 6:05 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
605 PM CDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     Flood            1 S Naperville          41.75N 88.15W
08/12/2025                   DuPage             IL   Public

            Public report via social media of a few
            inches of standing water on Gartner Road in
            Naperville. 1.8 inches of rainfall measured
            in rain gauge.

&&

WSL
Local storm report, Aug 12, 6:10 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
610 PM CDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     Tstm Wnd Gst     2 WNW Rensselaer        40.95N 87.18W
08/12/2025  M59 MPH          Jasper             IN   AWOS

            Peak gust of 51 kt measured at AWOS station
            KRZL Rensselaer Airport.

&&
Local storm report, Aug 12, 6:14 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
614 PM CDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     Flood            1 NNE Countryside       41.79N 87.87W
08/12/2025                   Cook               IL   Public

            Public report of several inches of water on
            roadways near La Grange Road and 55th in
            Countryside.

&&

WSL
Local storm report, Aug 12, 6:17 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
617 PM CDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     Rain             Lincoln Square - Chicag 41.97N 87.69W
08/12/2025  M2.82 Inch       Cook               IL   Public

            Private weather station KILCHICA979 reported
            2.82 inches storm total since 2 PM.
            Approximately 1.9 inches occurred in 30
            minutes ending at 410 PM.

&&

WSL
Local storm report, Aug 12, 6:23 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
623 PM CDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     Rain             2 S Downers Grove       41.77N 88.01W
08/12/2025  M2.91 Inch       DuPage             IL   Public

            Private weather station KILDOWNE81 reported
            2.91 inches since 4 PM. Most rainfall
            occurred in 1 hour period.

0614 PM     Rain             1 SSW Clarendon Hills   41.78N 87.96W
08/12/2025  M3.12 Inch       DuPage             IL   Public

            Private weather station KILWILLO33 reported
            3.12 inches since 3 PM. Most rainfall
            occurred in 1 hour period.

0600 PM     Rain             1 SSE Downers Grove     41.78N 88.00W
08/12/2025  M2.76 Inch       DuPage             IL   Public

            Private weather station KILDOWNE65 reported
            2.76 inches of rain since 4 PM. Most
            rainfall occurred in 1 hour period.

&&

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:35 PM CDTSpecial Weather StatementLOTMarshall25 min
Aug 11, 8:02 PM CDTSpecial Weather StatementLOTGrundy, LaSalle43 min
Aug 11, 9:15 PM CDTSpecial Weather StatementLOTKendall15 min
Aug 11, 9:24 PM CDTSpecial Marine WarningLOT66 min
Aug 11, 9:43 PM CDTAreal Flood AdvisoryLOTCook, DuPage, Will3 hr
Aug 11, 9:48 PM CDTSpecial Weather StatementLOTDuPage27 min
Aug 11, 10:05 PM CDTSpecial Marine WarningLOT55 min
Aug 11, 10:08 PM CDTSpecial Weather StatementLOTCook22 min
Aug 11, 10:21 PM CDTSpecial Marine WarningLOT69 min
Aug 11, 10:53 PM CDTSpecial Marine WarningLOT60 min
Aug 11, 11:51 PM CDTAreal Flood AdvisoryLOTCook114 min
Aug 12, 3:33 AM CDTSpecial Weather StatementLOTOgle27 min
Aug 12, 3:54 AM CDTSpecial Weather StatementLOTOgle, Winnebago51 min
Aug 12, 4:27 AM CDTSpecial Weather StatementLOTBoone48 min
Aug 12, 11:33 AM CDTFlood WatchLOTCook, DuPage, Will8 hr
Aug 12, 1:50 PM CDTSpecial Weather StatementLOTWill40 min
Aug 12, 2:08 PM CDTSpecial Weather StatementLOTWill37 min
Aug 12, 2:32 PM CDTSpecial Marine WarningLOT118 min
Aug 12, 2:33 PM CDTAreal Flood AdvisoryLOTCook, Will3 hr
Aug 12, 2:37 PM CDTSpecial Weather StatementLOTWill53 min
Aug 12, 3:05 PM CDTFlash Flood WarningLOTCook, Will3 hr
Aug 12, 3:26 PM CDTSpecial Weather StatementLOTKankakee, Livingston, Will64 min
Aug 12, 3:35 PM CDTSpecial Weather StatementLOTCook25 min
Aug 12, 3:36 PM CDTSevere Thunderstorm WarningLOTCook24 min
Aug 12, 3:39 PM CDTAreal Flood AdvisoryLOTCook4 hr
Aug 12, 4:20 PM CDTSpecial Marine WarningLOT115 min
Aug 12, 4:29 PM CDTAreal Flood AdvisoryLOTDuPage, Will117 min
Aug 12, 5:04 PM CDTFlash Flood WarningLOTCook, DuPage, Will3 hr
Aug 12, 5:42 PM CDTAreal Flood AdvisoryLOTLivingston2 hr
Aug 12, 5:45 PM CDTAreal Flood AdvisoryLOTCook, Will2 hr

Nearby

Flash Flood Warnings in Illinois, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.